17
$\begingroup$

Suppose $G$ is a finite group and that $E$ is an equation of the form $x_1 x_2 ... x_n = e$, where each $x_i$ is in the set of symbols $\{x, y, x^{-1}, y^{-1}\}$.

Is it always true that the number of ordered pairs $(g, h)$ of elements of $G$ satisfying $E$ is a multiple of $|G|$?

I know that it is true in many cases and I can't find any counterexamples. Does anybody know a simple counterexample, or a suitable reference for this question?

$\endgroup$
  • 1
    $\begingroup$ @M.Vinay Thanks for that - it looks much better! $\endgroup$ – Paul Boddington Feb 24 '15 at 1:11
18
$\begingroup$

Yes. This is a special case of results in http://arxiv.org/pdf/1205.2824.pdf

| cite | improve this answer | |
$\endgroup$
  • 6
    $\begingroup$ Indeed, it appears to be a special case of results in Louis Solomon, The solution of equations in groups, Arch. Math. 20 (1969) 241-247, MR0249497 (40 #2742). $\endgroup$ – Gerry Myerson Feb 24 '15 at 4:52

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.